Michigan, 2007

Wildfire in Michigan, April 16, 2007

April 16, 2007 · NWS DTX · 1 event in 1 county or zone

Very dry and windy conditions fueled a wildfire that took out over 100 acres of brush and reeds in and around Metro Beach Metropark in Harrison Township. Winds in the area were gusting to as high as 50 MPH at the time of the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Very dry and windy conditions fueled a wildfire that took out over 100 acres of brush and reeds in and around Metro Beach Metropark in Harrison Township. Winds in the area were gusting to as high as 50 MPH at the time of the fire. Fire officials from eight communities battled the blaze for over two hours and successfully contained it from spreading into more populated areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 16, 6:14 AM EST, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 16, 6:14 AM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
714 AM EDT MON APR 16 2007

.AVIATION...

BEING ON THE FAR WESTERN FRINGES OF THE INTENSE STORM SYSTEM
CENTERED NEAR NEW YORK CITY...SE MI WILL REMAIN WITHIN THE STRONG
PRESSURE GRADIENT TODAY. CURRENT OBSERVATIONS OVER THE LAST COUPLE
OF HOURS HAVE ALREADY SHOWN AN INCREASE IN THE NORTHWEST WINDS
ACROSS THE AREA. ONSET OF DAYTIME HEATING THIS MORNING WILL ALLOW
THESE WINDS TO INCREASE. EXPECT SUSTAINED WIND SPEEDS AROUND 20
KNOTS...WITH FREQUENT GUSTS AROUND 30 KNOTS FROM LATE MORNING INTO
THE AFTERNOON. THE WINDS WILL SUBSIDE AFTER 22Z AS THE PRESSURE
GRADIENT RELAXES AND NOCTURNAL COOLING SETS IN. HAVE BEEN WATCHING
SOME CLOUDS BASED BETWEEN 2800FT AND 4500FT SLOWLY EXPANDING
WESTWARD FROM THE THUMB AND SOUTHERN ONTARIO. GIVEN THE VERY DRY
AIRMASS OVER THE TAF SITES...EXPECT THESE CLOUDS TO DIMINISH AS
THEY CONTINUE WEST. PLAN TO MAINTAIN VFR CONDITIONS IN THE TAFS
THROUGH TONIGHT.

&&

.PREV DISCUSSION...ISSUED 348 AM EDT MON APR 16 2007

SHORT TERM...TODAY AND TONIGHT

THE 07Z SURFACE ANALYSIS SHOWS A 974MB SURFACE LOW JUST OFF THE NEW
JERSEY COAST. THIS LOW HAS DEEPENED 8 MB OVER THE LAST 6 HOURS AND
IS ASSOCIATED WITH A DEEP UPPER LOW EXTENDING FROM THE MID ATLANTIC
TO THE EASTERN GREAT LAKES. THE SURFACE LOW IS FORECAST TO DEEPEN TO
972MB BY 12Z BEFORE THE SYSTEM BECOMES VERTICALLY STACKED...ALLOWING
THE SURFACE LOW TO WEAKEN. MEANWHILE...ACROSS SE MICHIGAN A MID
LEVEL TROUGH ASSOCIATED WITH THE EAST COAST SYSTEM IS CURRENTLY
DROPPING SOUTH ACROSS THE FORECAST AREA. THIS SYSTEM HAS RESULTED IN
NOTHING MORE A FEW MID LEVEL CLOUDS TONIGHT...DUE TO THE VERY DRY
AIR OVER THE STATE PER THE 00Z DTX SOUNDING. THIS SOUNDING IS
ACTUALLY QUITE A BIT DRIER THAN EARLIER MODEL RUNS SUGGESTED. LARGE
SCALE SUBSIDENCE IS FORECAST TO MOVE ACROSS THE STATE TODAY IN THE
WAKE OF THE MID LEVEL TROUGH AXIS. MODEL RH PROGS DO BRING THE
DEEPER MOISTURE ASSOCIATED WITH THE STORM SYSTEM OVER THE NORTHEAST
INTO EXTREME SOUTHERN LAKE HURON THIS AFTERNOON. GIVEN THE DRY LOW
LEVEL AIR OVER SE MI...EXPECT THIS WILL JUST RESULT IN AN INCREASE
IN MID CLOUDS FROM BAD AXE TO PORT HURON WITH THE REST OF THE
FORECAST AREA SEEING A GOOD DEAL OF SUNSHINE TODAY. WITH THE
SUNSHINE AND MODEL SOUNDINGS SHOWING A DEEP MIXED LAYER...TEMPS
SHOULD EASILY RISE INTO THE LOWER 50S AWAY FROM LAKE HURON PER
GUIDANCE.

THE MAIN AFFECT SE MI WILL HAVE FROM THIS EAST COAST STORM WILL BE
THE WINDS TODAY. THE PRESSURE GRADIENT HAS BEEN STEADILY INCREASING
ACROSS SE MI THROUGH THE NIGHT. MODEL SOUNDINGS SHOW THE DEPTH OF
THE MIXED LAYER RISING TO 5K FEET TODAY. MIXING SHOULD TAP INTO THE
30 TO 35 KNOT WINDS FORECAST AT THE 1K-5K FT LEVEL TODAY...RESULTING
IN WINDS GUSTS OVER 30 MPH AT TIMES TODAY.

THE UPPER LOW IS FORECAST TO ONLY GRADUALLY MOVE OFF THE EAST COAST
TONIGHT. MEANWHILE...A NORTHERN STREAM TROUGH CURRENTLY EXTENDING
FROM SASKATCHEWAN TO MONTANA WILL RAPIDLY APPROACH THE UPPER GREAT
LAKES TONIGHT...RESULTING IN A STRENGTHENING RIDGE ALOFT OVER
SOUTHERN MICHIGAN. THIS WILL MAINTAIN CLEAR SKIES ACROSS SE MI. THE
GRADIENT WILL ALSO WEAKEN TONIGHT...ALLOWING THE WINDS TO SUBSIDE.

LONG TERM...TUESDAY THROUGH SUNDAY

FORECAST CONCERNS IN THE MEDIUM RANGE ARE THE SHORTWAVE AFFECTING
LOWER MICHIGAN TUESDAY NIGHT/WEDNESDAY AND THE WARMER TEMPERATURES
TO FOLLOW.

AN 850MB THETA E RIDGE ADVECTING INTO LOWER MICHIGAN FROM THE WEST
WILL ALLOW TEMPERATURES TO RISE ON TUESDAY. WARMER SURFACE MAXIMUM
TEMPERATURES...THAN THE AREA HAS RECENTLY BEEN ACCUSTOMED TO...WILL
BE AIDED WITH PLENTY OF SUNSHINE EARLY IN THE DAY.  MIDLEVEL WAA
CLOUDINESS WILL STREAM IN DURING THE AFTERNOON HOURS IN ADVANCE OF
THE WEAK SURFACE LOW SLIDING THROUGH SOUTHEASTERN WISCONSIN AND
SOUTHERN LAKE MICHIGAN. A GENERAL AREA OF SURFACE TROUGHINESS WILL
LIE THROUGH THE REGION ORIGINATING FROM THE EAST COAST LOW SYSTEM
WESTWARD CONNECTING THE AFOREMENTIONED WEAK SURFACE LOW. THE SURFACE
TROUGH WILL SLIDE THROUGH THE STATE LATE TUESDAY AFTERNOON/EVENING
BEGINNING A WEAK CAA REGIME. AS THE STRONG UPPER LEVEL WAVE
ASSOCIATED WITH THE SURFACE REFLECTION PROPAGATES EASTWARD...AN
INTERACTION WITH THE LARGE EAST COAST TROUGH WILL DIRECT IT
SOUTHWARD THROUGH LOWER MICHIGAN.  PRECIPITATION WITH THE SURFACE
FEATURE IS ADVERTISED TO MISS US TO THE SOUTHWEST...BUT OUR CHANCES
WILL BE TIED TO POSTFRONTAL PROCESSES. SAFEST BET FOR MEASURABLE
PRECIPITATION WILL BE DURING THE DAY WEDNESDAY AS WEAK COLD
POOL...DEEPER MOISTURE...AND DIURNALLY INDUCED LOW LEVEL LAPSE RATES
GENERATE SHOWERS.  AGAIN HIGHER MOISTURE CONTENT AT THE LOW LEVELS
SHOULD ALLOW PRECIPITATION TO REACH THE SURFACE. HAVE REDUCED CHANCE
TO SLIGHT FOR RAIN ACROSS THE SOUTH TUESDAY EVENING.  HAVE ALSO
ADDED SLIGHT CHANCE FOR PRECIPITATION WEDNESDAY NIGHT AS AREA IS
UNDER THE INFLUENCE OF GENERAL Q-VECTOR CONVERGENCE WITH DEEPER
MOISTURE SLOW TO SCOUR OUT.

SURFACE RIDGE AXIS WILL SLOWLY BUILD OVER LOWER MICHIGAN INTO
FRIDAY. CLOUDS SHOULD HANG ON THURSDAY BEFORE SCATTERING OUT
THURSDAY NIGHT.  EXPECTING ABUNDANT SUNSHINE FRIDAY HAS UPPER LEVEL
HEIGHTS BEGIN TO RISE. PLENTY OF UNCERTAINTY IN REGARDS TO THE UPPER
LEVEL RIDGE STRUCTURE NEXT WEEKEND. LATEST 00UTC RUN OF THE GFS IS
HINTING AT A RIDGE RIDING SYSTEM SATURDAY...SUPPRESSING HEIGHTS AND
DISALLOWING WARMER AIR FROM ADVECTING INTO STATE. IN FACT...THE
DIFFERENCE BETWEEN 850MB TEMPERATURES FOR SUNDAY EVENING OVER LOWER
MICHIGAN IS GREATER THAN 5C BETWEEN THE 18Z/15 AND 00Z/16
SIMULATIONS.  THE 12Z GFS ENSEMBLE DATA IS STRONGLY PESSIMISTIC TO
THE COLDER SOLUTION WITH ONLY ONE MEMBER EXHIBITING THE 00Z/GFS
OPERATIONAL FAR SOUTHERN SHORTWAVE TRACK.  ADDITIONALLY
THOUGH...LATEST 00UTC ECMWF HAS ALSO COME IN SUGGESTING A DAMPING OF
500MB HEIGHTS SATURDAY AND SUNDAY.  AT THIS POINT WITH THE
VOLATILITY OF EAST COAST RIDGE STRENGTH IN MODEL SOLUTIONS AM GOING
TO LEAVE BULK OF THE FORECAST FROM FRIDAY ON UNTOUCHED.  BELIEVE THE
RIDGE AND WARMER IS THE WAY TO GO NEXT WEEKEND BUT THERE IS EVIDENCE
THAT SUGGESTS IT WILL BE SLOWER TO ARRIVE.

MARINE...

WINDS OVER THE GREAT LAKES HAVE BEEN SLOW TO INCREASE OVERNIGHT.
MODEL SOUNDINGS SUGGEST A SHALLOW STABLE LAYER IS KEEPING THE WIND
GUSTS DOWN A BIT. THIS STABLE LAYER IS FORECAST TO ERODE A LITTLE
AS COLDER AIR DROPS SOUTH ACROSS LAKE HURON BY 8 AM. THIS ALONG
WITH AN INCREASING PRESSURE GRADIENT WILL ALLOW THE WINDS TO
INCREASE TO GALE FORCE OVER LAKE HURON THIS MORNING. THE GRADIENT
WILL RELAX TONIGHT. MODEL SOUNDINGS ALSO SHOW THE DEVELOPMENT OF
ANOTHER SHALLOW STABLE LAYER DURING THE EVENING. SO AFTER PEAKING
IN THE EARLY AFTERNOON...EXPECT THE WINDS WILL STEADILY DECREASE
BELOW GALE FORCE BY MIDNIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
 HURON-SOUTH HALF UNTIL 1 AM TUESDAY.

     GALE WARNING...LHZ421 UNTIL 8 PM MONDAY.

     SMALL CRAFT ADVISORY...LHZ422 UNTIL 8 PM MONDAY.

LAKE ST CLAIR...GALE WARNING...LCZ460 UNTIL 8 PM MONDAY.

MI WATERS OF LAKE ERIE...GALE WARNING...UNTIL 8 PM MONDAY.

&&

AVIATION...CONSIDINE
SHORT TERM...CONSIDINE
LONG TERM....CB
MARINE...CONSIDING

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 16, 3:20 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
420 AM EDT MON APR 16 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-170830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
420 AM EDT MON APR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-170830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
420 AM EDT MON APR 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE NORTH HALF OPEN WATERS OF LAKE
HURON UNTIL 8 PM TONIGHT. A GALE WARNING IS IN EFFECT FOR THE
SOUTH HALF OPEN WATERS OF LAKE HURON UNTIL 2 AM TUESDAY MORNING. A
GALE WARNING IS IN EFFECT FOR OUTER SAGINAW BAY UNTIL 8 PM
TONIGHT. GALE WARNINGS ARE IN EFFECT FOR THE NEARSHORE WATERS OF
LAKE HURON FROM PORT AUSTIN TO PORT HURON UNTIL 2 AM TUESDAY
MORNING. GALE WARNINGS ARE IN EFFECT FOR LAKE ST CLAIR AND THE
MICHIGAN WATERS OF LAKE ERIE UNTIL 8PM TONIGHT. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR INNER SAGINAW BAY UNTIL 8 PM TONIGHT.
PLEASE REFER TO THE LATEST MARINE
FORECASTS.../GLFLH/.../GLFSC/.../NSHDTX/...FOR GREATER DETAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL LOW APPROACHING FROM THE WEST AND WARMER
TEMPERATURES WILL BRING A CHANCE OF THUNDERSTORMS ON SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Macomb

When
April 16, 11:57 AM EST to 2:15 PM EST
Where
Macomb forecast zone
Reported by
Broadcast Media
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29948.